July 07, 2021
Study aims to increase Paracetamol safety
A new Māori-led study will look for ways to help caregivers safely administer paracetamol to children to avoid what can be fatal overdoses.
Lead researcher Dr Rawiri McKree Jansen, the clinical director of the National Hauora Coalition, says dosing errors can cause paediatric acute liver failure.
While the incidence is low, half of paediatric acute liver failure patients in New Zealand over the past decade have been tamariki Māori.
He says the National Poisons Centre gets about 800 calls a year relating to paracetamol ingestion in children, which suggests to him that many more whānau struggle with accurate paracetamol dosing than the small number who end up in emergency departments.
"Paracetamol is in most homes. We use it widely for all sorts of things – for minor illnesses, we use it after immunisations, there are lots of times and places to use it. Most of the time that is being done safely but maybe there are extra things we can do to nudge people into being really safe all of the time," Dr Jansen says.
The study is funded by the Health Research Council, Medsafe and ACC.
Copyright © 2021, UMA Broadcasting Ltd: www.waateanews.com